Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 510, NWS Atlanta, GA

August 2, 2008Fannin County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 3:42 PM EDT for Fannin County, Union County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 3:42 PM EDT (19:42 UTC)
Expired
Aug 2, 2008, 4:45 PM EDT
In force
63 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Fannin County, GA, Union County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 021942
SVRFFC
GAC111-291-022045-
/O.NEW.KFFC.SV.W.0510.080802T1942Z-080802T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  NORTHERN UNION COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM MCCAYSVILLE TO WEST OF EPWORTH...MOVING 
  EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOVING AND BLUE RIDGE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8394 3496 8394 3492 8391 3489 8385
      3478 8411 3480 8432 3484 8437 3483 8438
      3486 8443 3485 8461 3499 8462 3500 8457
TIME...MOT...LOC 1942Z 287DEG 25KT 3503 8431 3496 8446
          3495 8459

$$
2 follow-up statements
000 
WWUS52 KFFC 022003
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT SAT AUG 2 2008

GAC111-291-022045-
/O.CON.KFFC.SV.W.0510.000000T0000Z-080802T2045Z/
UNION GA-FANNIN GA-
402 PM EDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR FANNIN AND NORTHERN UNION COUNTIES...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM AROUND LEWNER TO LOVING AND 
OASIS...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HIGDON...MORGANTON...BLUE RIDGE...HURST AND BLAIRSVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8394 3496 8394 3492 8391 3489 8385
      3478 8411 3480 8432 3484 8437 3483 8438
      3486 8443 3485 8461 3499 8462 3500 8457
TIME...MOT...LOC 2002Z 306DEG 15KT 3500 8411 3492 8419
          3489 8453

$$
000 
WWUS52 KFFC 022020
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT AUG 2 2008

GAC111-291-022045-
/O.CON.KFFC.SV.W.0510.000000T0000Z-080802T2045Z/
UNION GA-FANNIN GA-
420 PM EDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR FANNIN AND NORTHERN UNION COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM AROUND BLAIRSVILLE TO LEWNER AND
OASIS...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MORGANTON...BLUE RIDGE AND HURST.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8394 3496 8394 3492 8391 3489 8385
      3478 8411 3480 8432 3484 8437 3483 8438
      3486 8443 3485 8461 3499 8462 3500 8457
TIME...MOT...LOC 2020Z 306DEG 15KT 3491 8396 3488 8412
          3488 8447

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 2, 3:42 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SAT AUG 2 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE
UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS
NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE
CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE
UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING
SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST.
LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING
THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF
MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL
CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA
TOMORROW AND MONDAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN
THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE
BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A
FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED
AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL
REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT
INDICES AT OR ABOVE 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  97  71  95  70 /  20  20   5  20  10
ATLANTA         74  93  73  95  74 /  20  20  10  20  10
BLAIRSVILLE     66  91  62  92  64 /  20  20   5  20  10
CARTERSVILLE    69  95  66  95  68 /  20  20   5  20  10
COLUMBUS        75  96  77  96  75 /  20  20  20  20  10
GAINESVILLE     73  92  71  94  72 /  20  20   5  20  10
MACON           74  97  73  95  74 /  20  20  20  20  10
ROME            69  96  69  98  68 /  20  20   5  20  10
PEACHTREE CITY  70  94  69  94  70 /  20  20  10  20  10
VIDALIA         73  95  73  95  73 /  20  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT SAT AUG 2 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DISCUSSION...
AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION
SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN
PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS
FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY
AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND
CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:48 PM EDTSevere Thunderstorm WarningFFCMurray42 min
Aug 2, 4:27 PM EDTSevere Thunderstorm WarningFFCGilmer48 min
Aug 2, 4:40 PM EDTSevere Thunderstorm WarningFFCMurray65 min
Aug 2, 5:00 PM EDTSevere Thunderstorm WarningFFCCherokee45 min
Aug 2, 5:13 PM EDTSevere Thunderstorm WarningFFCFloyd47 min
Aug 2, 5:15 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Pickens30 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon42 min
Aug 2, 5:45 PM EDTSevere Thunderstorm WarningFFCCherokee60 min
Aug 2, 5:49 PM EDTSevere Thunderstorm WarningFFCPickens56 min
Aug 2, 5:54 PM EDTSevere Thunderstorm WarningFFCBarrow, Hall, Jackson51 min
Aug 2, 6:02 PM EDTSevere Thunderstorm WarningFFCBanks43 min
Aug 2, 6:09 PM EDTSevere Thunderstorm WarningFFCGilmer25 min
Aug 2, 6:13 PM EDTSevere Thunderstorm WarningFFCFannin, Murray47 min
Aug 2, 6:38 PM EDTSevere Thunderstorm WarningFFCCobb67 min
Aug 2, 6:42 PM EDTSevere Thunderstorm WarningFFCBartow63 min
Aug 2, 6:56 PM EDTSevere Thunderstorm WarningFFCFulton64 min
Aug 2, 7:02 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett58 min
Aug 2, 7:08 PM EDTSevere Thunderstorm WarningFFCNewton, Walton52 min
Aug 2, 7:19 PM EDTSevere Thunderstorm WarningFFCMadison, Oglethorpe41 min
Aug 2, 7:29 PM EDTSevere Thunderstorm WarningFFCWilkes46 min
Aug 2, 7:36 PM EDTSevere Thunderstorm WarningFFCClayton, Douglas, Fayette, Fulton, Henry, Rockdale39 min
Aug 2, 7:56 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.